Texas, 2015Damaging Wind in Texas, March 31, 2015
March 31, 2015 · NWS LUB · 2 events in 2 counties and zones
Isolated to scattered thunderstorms developed over the Rolling Plains and extreme southeastern Texas Panhandle during the afternoon and evening of the 31st. Several of these storms exhibited sub-severe downburst and microburst winds, however one storm in eastern Hockley County did produce wind damage to a well-built metal shed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered thunderstorms developed over the Rolling Plains and extreme southeastern Texas Panhandle during the afternoon and evening of the 31st. Several of these storms exhibited sub-severe downburst and microburst winds, however one storm in eastern Hockley County did produce wind damage to a well-built metal shed. As these storms moved through the Rolling Plains, a funnel cloud was photographed just east of Paducah in Cottle County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 2:35 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 31, 2:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT TUE MAR 31 2015
.SHORT TERM...
NOT MUCH OF A CUMULUS FIELD YET THIS AFTN WITH VISIBLE IMAGERY
SHOWING SOME WEST OF LUBBOCK TOWARD BOTH CLOVIS AND HOBBS.
ENVIRONMENT IS ONE THAT IS WEAKLY FORCED WITH THE MAIN LIFT
ASSOCIATED WITH A LOW OVER THE GULF OF CALIFORNIA OCCURRING OVER
NERN SONORA AND NRN CHIHUAHUA. AT THE SFC A WEAK LOW REMAINS
ACROSS THE SOUTH CENTRAL PANHANDLE BUT WILL LIFT SLOWLY NORTH WITH
TIME. DRY AIR HAS WORKED INTO AREAS TO THE WEST AND SOUTHWEST OF
THE LOW WHILE MODEST SOUTH WINDS HELPING KEEP LOW TO MID 50S DEW
POINTS ACROSS THE SRN ROLLING PLAINS. MEANWHILE A FIELD OF THICK
CIRRUS HAS BEGUN TO MOVE OVER THE SRN PART OF THE FCST AREA AND
SHOULD CONTINUE TO SPREAD TO THE NORTHEAST THRU THE EVENING.
MESOANALYSIS SHOWS MLCAPE LINGERING NEAR VALUES OF 1500 J/KG SERN
ZONES ALTHOUGH CIN ON THE ORDER OF 50-100 J/KG. REAL DOUBT HOW
MUCH THE CAP WILL BE ERODED WITH THE THICKENING CIRRUS AS WELL AS
THE DIURNAL HALT TO TEMP INCREASE NOT TOO FAR AWAY. WITH OBVIOUS
WEAK FORCING HARD TO SEE MUCH IN THE WAY OF CONVECTIVE
ACTIVITY...IN LINE WITH RECENT HI-RES RUNS. BEST CHANCE FOR PRECIP
TO REACH THE GROUND WILL BE SERN ZONES AND WILL LIMIT SLIGHT
CHANCE MENTION TO THAT AREA THIS EVENING. AS THE LOW MOVES OUT
ACROSS SW TEXAS TONIGHT COULD SEE SOME SHOWER OR THUNDER ACTIVITY
MOVE INTO THE SERN ZONES AND WILL KEEP THAT MENTION AS WELL.
WEDNESDAY SHOULD SEE A BETTER DEFINED DRYLINE MOVE EASTWARD ACROSS
THE FCST AREA TO A LOCATION NEAR THE CAPROCK ESCARPMENT BY MID-
AFTN...BUT AGAIN QUALITY OF MOISTURE AND ABILITY TO ERODE THE CAP
THE BIGGEST QUESTIONS ATTM. BETTER INDICATIONS FOR THUNDER
DEVELOPMENT FURTHER NORTH FROM THE ERN PANHANDLE NWD INTO THE CNTL
HIGH PLAINS WITH THE PASSING OF AN UPPER TROUGH. TEMPS WILL BE
WARM AGAIN...IN LINE WITH HIGH TEMPS THIS AFTN.
.LONG TERM...
DRY CONDITIONS SHOULD PREVAIL WEDNESDAY EVENING IN WAKE OF THE
PREVIOUSLY MENTIONED UPPER DISTURBANCE. DEEP WESTERLY FLOW WILL SET
UP FOR THURSDAY AHEAD OF A SHORTWAVE TROUGH MOVING OUT OF THE GREAT
BASIN TOWARD THE FOUR CORNERS REGION...SUBSEQUENTLY PRIMING A
DRY...HOT...AND WINDY DAY. BASE OF THIS FEATURE REMAINING NEAR OR
WEST OF THE FRONT RANGE THROUGH PEAK HEATING WILL KEEP WIND SPEEDS
AT BAY COMPARED TO A POSITIONING NEAR WESTERN KANSAS BY MID-LATE
AFTERNOON...BUT SPEEDS STILL LOOK TO BE IN THE 15-25 MPH RANGE. THIS
STRONG DOWNSLOPE FLOW AND INSOLATION SHOULD ALLOW TEMPERATURES TO
RISE INTO THE 80S AND 90S AS CRITICAL FIRE WEATHER CONDITIONS TAKE
SHAPE /PLEASE SEE FIRE WEATHER SECTION BELOW/.
4 CORNERS SYSTEM WILL PASS NORTH OF THE TEXAS PANHANDLE EARLY
FRIDAY...DRIVING A COLD FRONT THROUGH THE REGION. NORTHERLY WINDS OF
NEAR 15-20 MPH...SOME LOW STRATUS...AND COOLER TEMPERATURES MAINLY
IN THE 60S LOOK TO BE THE IMPACTS FROM THIS SYSTEM AS DEEP LAYER
MOISTURE LOOKS FAR TOO ANEMIC TO WARRANT PRECIPITATION CHANCES.
WINDS WILL VEER SOUTHERLY SATURDAY AS RETURN FLOW ATTEMPTS TO
DEVELOP LOCALLY WITH AT LEAST SOME DEGREE OF BACKING FLOW ALOFT.
KEPT A SLIM MENTION OF STORMS IN THE ROLLING PLAINS AND FAR
SOUTHEASTERN PANHANDLE SATURDAY NIGHT/EARLY SUNDAY WITH A POTENTIAL
EMBEDDED DISTURBANCE APPROACHING IN THE INCREASING SOUTHWESTERLY
FLOW...BUT MAY BE ABLE TO EVENTUALLY PULL THIS ALTOGETHER UNLESS A
BETTER SIGNAL COMES OUT IN SUBSEQUENT SHIFTS.
FLOW WILL FURTHER BACK/STRENGTHEN SUNDAY DOWNSTREAM OF A PACIFIC
NORTHWEST UPPER LOW AS SURFACE TROUGHING IN THE FRONT RANGE LIKELY
KEEPS THE DRYLINE EAST OF THE ROLLING PLAINS. WILL THEREFORE
MAINTAIN A DRY FORECAST BEYOND SUNDAY FOR NOW AS TEMPERATURES WARM
BACK INTO THE 80S FOR EARLY NEXT WEEK. A FRONTAL BOUNDARY MAY THEN
ATTEMPT TO PUSH INTO THE SOUTH PLAINS AROUND MIDWEEK.
.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP
WEDNESDAY AFTERNOON WEST OF THE CAPROCK ESCARPMENT AS MINIMUM
RELATIVE HUMIDITY VALUES FALL INTO THE MID TEENS WITH SOUTHWEST
WINDS OF 10-15 MPH. THURSDAY WILL LIKELY BRING CRITICAL FIRE
WEATHER CONDITIONS ACROSS MOST OF THE CAPROCK WITH ELEVATED TO
CRITICAL CONDITIONS IN THE ROLLING PLAINS AS WARMER AND WINDIER
CONDITIONS TAKE SHAPE. WILL CONTINUE TO MONITOR TRENDS AND ASSESS
POTENTIAL FOR A FIRE WEATHER WATCH.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 47 85 47 82 / 10 0 0 0
TULIA 53 86 50 83 / 10 10 10 0
PLAINVIEW 53 86 50 84 / 10 10 0 0
LEVELLAND 53 86 51 87 / 10 0 0 0
LUBBOCK 55 87 54 88 / 10 10 0 0
DENVER CITY 54 85 52 85 / 10 0 0 0
BROWNFIELD 54 85 52 87 / 10 0 0 0
CHILDRESS 58 89 57 86 / 20 10 10 0
SPUR 57 87 57 90 / 20 10 0 0
ASPERMONT 61 87 64 92 / 20 10 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07/31
Hazardous weather outlook, Mar 31, 4:35 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
535 AM CDT TUE MAR 31 2015
TXZ021>044-011045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
535 AM CDT TUE MAR 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTH PLAINS AREA THIS
AFTERNOON. A FEW STORMS MAY BE SEVERE...MAINLY ACROSS THE EASTERN
ROLLING PLAINS. LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WIND
GUSTS OF 60 MPH OR SO ARE POSSIBLE WITH STORMS IN THIS AREA.
ELSEWHERE...THUNDERSTORM WIND GUSTS TO 50 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER IS EXPECTED ACROSS MUCH
OF THE CAPROCK ON WEDNESDAY. THE HEIGHTENED FIRE DANGER WILL
EXPAND TO INCLUDE MUCH OF THE ROLLING PLAINS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
IN THE ROLLING PLAINS.
Thunderstorm Wind, Hockley
- When
- March 31, 6:00 PM CST
- Where
- Hockley County, 3.11 mi SE of Smyer
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.553, -102.127
The Hockley County emergency manager forwarded a report of structural damage near the intersection of Nightingale and Deere Road in far eastern Hockley County. The roof to a well-constructed 60x75-foot metal barn was destroyed with debris strewn south for 1/4 mile. The time of the event was estimated.
Funnel Cloud, Cottle
- When
- March 31, 7:24 PM CST to 7:26 PM CST
- Where
- Cottle County, 2 mi ESE of Paducah
- Reported by
- Trained Spotter
- Coordinates
- 34.009, -100.268
A member of the Paducah Fire Department observed and documented a tall funnel cloud for approximately 1.5 minutes just east-southeast of the city. The observer insisted he did not see the funnel make contact with the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, March 31, 20151 death · 1 injured · $25,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Georgia, March 31, 2015$460,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Oklahoma, March 31, 2015$23,000 · 2.75 in hail · 57 events
- Hail and Damaging Winds in Arkansas, March 31, 2015$30,000 · 2.75 in hail · 30 events
- Hail in Alabama, March 31, 20152.5 in hail · 43 events
- Hail in Oklahoma, March 31, 2015$40,000 · 2.5 in hail · 9 events
- Flash Flood and Hail in Tennessee, March 31, 2015$50,000 · 1.25 in hail · 3 events
- Wildfire in Utah, March 31, 2015$20,000 · 1 event
- Hail in Mississippi, March 31, 20152.75 in hail · 10 events
- Flash Flood and Hail in Arkansas, March 31, 20151.75 in hail · 8 events
- Damaging Winds in Georgia, March 31, 201555 kt wind · 5 events
- Winter Weather in Pennsylvania, March 31, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559970, 558024.